Alert archive / Illinois / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 40, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Mar 14, 2024, 8:15 PM CDT for Lawrence County, Richland County, Illinois. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 14, 2024, 8:15 PM CDT (01:15 UTC)
- Expired
- Mar 14, 2024, 9:15 PM CDT
- In force
- 60 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Lawrence County, IL, Richland County, IL
The radar
The Evansville,IN radar (KVWX), 51 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 14, 8:55 PM CDT | TSTM WND GST 61 | Mount Carmel Airport, IL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 40 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 14, 1:33 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 1.3 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 905 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 230 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
640
WUUS53 KILX 150115
SVRILX
ILC101-159-150215-
/O.NEW.KILX.SV.W.0040.240315T0115Z-240315T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
815 PM CDT Thu Mar 14 2024
The National Weather Service in Lincoln has issued a
* Severe Thunderstorm Warning for...
Lawrence County in southeastern Illinois...
Eastern Richland County in southeastern Illinois...
* Until 915 PM CDT.
* At 814 PM CDT, a severe thunderstorm was located over Sumner, or 8
miles west of Lawrenceville, moving east at 45 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Lawrenceville and Bridgeport around 820 PM CDT.
Lawrenceville Vincennes Airport around 825 PM CDT.
Other locations in the path of this severe thunderstorm include
Russellville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
A Tornado Watch remains in effect until 900 PM CDT for southeastern
and east central Illinois.
&&
LAT...LON 3872 8752 3869 8752 3867 8759 3864 8762
3859 8761 3859 8764 3857 8765 3857 8793
3885 8795 3885 8753 3882 8753 3879 8750
3877 8751 3876 8750 3874 8750
TIME...MOT...LOC 0114Z 257DEG 39KT 3875 8784
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Bumgardner1 follow-up statement
936
WWUS53 KILX 150210
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
910 PM CDT Thu Mar 14 2024
ILC101-159-150220-
/O.EXP.KILX.SV.W.0040.000000T0000Z-240315T0215Z/
Lawrence-Richland-
910 PM CDT Thu Mar 14 2024
...THE SEVERE THUNDERSTORM WARNING FOR LAWRENCE AND EASTERN RICHLAND
COUNTIES WILL EXPIRE AT 915 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. However, gusty
winds are still possible behind this thunderstorm.
&&
LAT...LON 3872 8752 3869 8752 3867 8759 3864 8762
3859 8761 3859 8764 3857 8765 3857 8793
3885 8795 3885 8753 3882 8753 3879 8750
3877 8751 3876 8750 3874 8750
TIME...MOT...LOC 0210Z 257DEG 39KT 3888 8711
$$
BumgardnerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 14, 1:33 PM CDT, 6 hours 42 minutes earlier. Its key messages:
- Scattered severe thunderstorms late this afternoon and evening, mainly south of a Jacksonville to Danville line. Large hail, damaging winds, and a few tornadoes could occur with these storms.
- Much cooler weather after a cold frontal passage late Saturday afternoon and Saturday evening. Hard freeze likely Sunday night and Monday night may harm any tender emerging vegetation.
Area forecast discussion, Mar 14, 1:33 PM CDT, 6 hours 42 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 133 PM CDT Thu Mar 14 2024 .KEY MESSAGES... - Scattered severe thunderstorms late this afternoon and evening, mainly south of a Jacksonville to Danville line. Large hail, damaging winds, and a few tornadoes could occur with these storms. - Much cooler weather after a cold frontal passage late Saturday afternoon and Saturday evening. Hard freeze likely Sunday night and Monday night may harm any tender emerging vegetation. && .DISCUSSION... Issued at 132 PM CDT Thu Mar 14 2024 Subsidence/capping from this morning's convection is still evident on visible satellite where skies are clear over much of the northern/eastern CWA. However, destabilization is beginning to work east from west central IL where an agitated cu field is expanding. This is occuring ahead of a cold front which stretches southwest from low pressure over northeast IL back along the IL River Valley. Output from latest convective allowing models, including experimental Warn on Forecast, continues to show deep convection becoming established near the I-72 corridor between 2-3 pm. The environment will be characterized by strong deep layer shear, courtesy of a 70-80 kt 500 mb jet streak overhead, and moderate instability with mixed layer CAPE > 2000 J/kg. Initially these storms should pose a significant hail risk. Veered boundary layer winds ahead of the front lead to long, straight hodographs. Thus a low (non-zero) tornado threat will exist owing to the strong deep layer shear and potential mesoscale influence of outflow/differential heating boundaries. Upscale growth into line segments and clusters is expected late afternoon/early evening over east central and southeast IL. Large hail and damaging winds will be the primary risks, but a few tornadoes will be possible, especially where multiple cell/boundary interactions occur. The severe risk should diminish over our southeast counties after 9 pm. Another aspect of these storms will be very heavy rainfall rates, given Pwats near 90% of climatology and the strongly forced convection. Fast storm motions would tend to limit a widespread flood risk, but any training of more intense convection will lead to a localized flash flood threat. Behind the front, north winds and low clouds will overspread the region from the north this evening and overnight. Cold advection is not overly strong, so we are looking for mid/upper 50s highs on Friday. A dry cold front is forecast to cross the region late Saturday afternoon and evening. Much stronger cold advection and gusty northwest winds will dominate the region behind this front. 850 mb temps plunge as low as -10C late Sunday to early Monday. This sets us up for a hard freeze (mid 20s lows) both Sunday night and Monday night. 25 && .AVIATION... (For the 18z TAFs through 18z Friday Afternoon) Issued at 1222 PM CDT Thu Mar 14 2024 Cold front was located over far northwest IL early this afternoon and will track southeast across all central IL terminals by 00z. MVFR ceilings will move in behind the front, possibly dropping to IFR at times overnight. Confidence was not high enough to include IFR at this issuance. Scattered TSRA are expected to develop ahead of the front mid/late afternoon near the I-72 corridor. There is a low chance that a storm will impact a terminal so included PROB30 for KSPI-KDEC-KCMI 20z-23z. If a storm does impact a terminal variable/gusty wind, hail, and brief IFR conditions will occur. South to south southwest winds will be gusty this afternoon, veering northwest behind the frontal passage. 25 && .ILX WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Mar 14, 3:38 PM CDT, 4 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 338 PM CDT Thu Mar 14 2024 ILZ027>031-036>038-152045- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean- 338 PM CDT Thu Mar 14 2024 This Hazardous Weather Outlook is for central Illinois and west central Illinois. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. ILZ040>057-061>063-066>068-071>073-152045- Schuyler-Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard- Scott-Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar- Shelby-Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland- Lawrence- 338 PM CDT Thu Mar 14 2024 This Hazardous Weather Outlook is for central Illinois, east central Illinois, southeast Illinois and west central Illinois. .DAY ONE...Tonight. Another round of scattered thunderstorms will develop after 2pm. Some of these storms will become severe, capable of producing very large hail greater than two inches in diameter. Sporadic downburst wind signatures and a tornado or two will also be possible through 10pm. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is needed. Expected storm motion is toward the east-north-east around 45 mph. MJA
In the hours before
Local storm report, Mar 14, 5:27 PM CDT, 2 hours 48 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
527 PM CDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM Hail Taylorville 39.55N 89.30W
03/14/2024 M1.25 inch Christian IL Trained Spotter
Measured half dollar hail east side of
Taylorville from a trained spotter.
&&
RDLocal storm report, Mar 14, 5:51 PM CDT, 2 hours 24 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
551 PM CDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 PM Hail 5 NW Assumption 39.58N 89.11W
03/14/2024 M1.25 inch Christian IL Public
relayed via social media post.
&&Local storm report, Mar 14, 6:24 PM CDT, 1 hour 51 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
624 PM CDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM Hail Oconee 39.29N 89.11W
03/14/2024 M1.25 inch Shelby IL Broadcast Media
Delayed report from WCIA broadcast
meteorologist of half dollar hail in Oconee.
&&
RDLocal storm report, Mar 14, 6:41 PM CDT, 1 hour 34 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
641 PM CDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM Funnel Cloud 1 NE Neoga 39.33N 88.44W
03/14/2024 Cumberland IL Trained Spotter
Funnel cloud spotted to the west of the
Neoga exit on I-57, north of Neoga.
&&
RDLocal storm report, Mar 14, 7:25 PM CDT, 50 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
725 PM CDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM Funnel Cloud 5 SW Louisville 38.72N 88.57W
03/14/2024 Clay IL Public
ESDA coordinator relayed a delayed report
from public of a funnel cloud moving NE 5
miles SW of Louisville.
&&
RDLocal storm report, Mar 14, 7:30 PM CDT, 45 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
730 PM CDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM Funnel Cloud 5 SW Louisville 38.72N 88.57W
03/14/2024 Clay IL Public
Corrects previous funnel cloud report from 5
SW Louisville. ESDA coordinator relayed a
delayed report from public of a funnel cloud
moving NE 5 miles SW of Louisville.
&&
RDThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 14, 7:01 PM CDT | Tornado Warning | ILX | Clay | 29 min |
| Mar 14, 7:12 PM CDT | Tornado Warning | ILX | Clark | 48 min |
| Mar 14, 7:22 PM CDT | Flash Flood Warning | ILX | Clark, Edgar | 3 hr |
| Mar 14, 7:25 PM CDT | Tornado Warning | ILX | Clay, Jasper, Richland | 50 min |
| Mar 14, 8:02 PM CDT | Severe Thunderstorm Warning | ILX | Clay, Richland | 41 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.